Heavy Snow, Northeast Mountains
- When
- November 26, 6:00 PM PST to November 27, 4:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
Heavy snow fell over the mountains of northeast Washington. Five to seven inches of accumulation was reported in Metaline Falls.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Heavy snow fell over the mountains of northeast Washington. Five to seven inches of accumulation was reported in Metaline Falls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 26, 4:06 PM PST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPOKANE WA
406 PM PST MON NOV 26 2007
.SYNOPSIS...
WINTER WILL ARRIVE THIS WEEK WITH A SERIES OF COLD PACIFIC STORM
SYSTEMS. THE FIRST STORM WILL BRING WIDESPREAD MODERATE TO HEAVY
SNOW ACCUMULATIONS TONIGHT...WITH ANOTHER WINTER STORM DUE
WEDNESDAY NIGHT AND THURSDAY.
&&
DISCUSSION...
TONIGHT THROUGH TUESDAY...SATELLITE INDICATES A LARGE AND MOIST
PACIFIC STORM SYSTEM MOVING ASHORE ONTO THE NORTHWEST PACIFIC
COAST THIS AFTERNOON. LATEST MODELS ARE IN REASONABLY GOOD
AGREEMENT REGARDING THE NATURE AND EVOLUTION OF WHAT WILL LIKELY
BE THE FIRST SIGNIFICANT SNOW PRODUCING STORM FOR THE POPULATED
REGIONS OF THE FORECAST AREA.
THE DETAILS ARE DIFFICULT TO PICK OFF OF THE SATELLITE
IMAGERY...BUT CURRENTLY A MODERATELY STRONG SURFACE LOW IS MOVING
INTO VANCOUVER ISLE WITH THE APPENDING COLD FRONT TRAILING SOUTH
ALONG THE PACIFIC COAST. THIS LOW WILL OCCLUDE OVERNIGHT OVER THE
NORTH CASCADES...WITH ANOTHER STRONGER LOW DEVELOPING UNDER THE
UPPER TROUGH DYNAMIC SUPPORT OVER NORTHERN MONTANA BY MORNING.
THIS WILL PLACE THE NORTHERN TIER OF ZONES UNDER SUSTAINED
DYNAMICALLY SUPPORTED SNOW FALL THROUGH MOST OF THE NIGHT.
CONFIDENCE IS HIGH FOR HEAVY SNOW CRITERIA TO BE MET OVER THE
MOUNTAIN ZONES NORTH OF THE COLUMBIA BASIN DUE TO THIS STORM
TRACK.
OVER THE COLUMBIA BASIN ZONES...WHILE SOUTH OF THE SURFACE LOW
TRACK...STRONG LIFT ALONG THE TRAILING COLD FRONT AS WELL AS
OROGRAPHIC ASCENT UP THE EAST BASIN RISE WILL ALLOW A STRONG BURST
OF MODERATE TO HEAVY SNOW FALL RATES FOR A FEW HOURS LATE THIS
EVENING THROUGH THE OVERNIGHT HOURS. THIS MAY ALLOW ACHIEVEMENT OF
MINIMAL HEAVY SNOW CRITERIA (4 INCHES) TO BE MET OVER SPOKANE...BUT
CONFIDENCE IS NOT GREAT DUE TO THE RELATIVELY SHORT DURATION OF
THE HEAVY PRECIPITATION PERIOD. THUS WILL KEEP THE SPOKANE REGION
UNDER AN ADVISORY WHERE THERE IS HIGH CONFIDENCE OF A SOLID 2 TO 4
INCHES WITH THE FRONTAL BAND. AN ADDITIONAL OROGRAPHICALLY INDUCED
1 TO 3 INCHES ON TOP OF THIS IN THE COEUR DALENE REGION MANDATES
KEEPING THE WARNING GOING THERE. OVER THE PALOUSE...FARTHER FROM
THE UPPER DYNAMIC SUPPORT...AN ADVISORY CRITERIA 2 TO 3 INCHES IS
PROBABLE...AGAIN WITH AN EXTRA 1 TO 3 INCHES OVER THE HIGHER IDAHO
PALOUSE. IN THE DEEP BASIN TUCKED AGAINST THE CASCADES...A BRIEF
PERIOD OF PRE- FRONTAL UPSLOPE INTO THE CASCADES WILL LIKELY
PRODUCE A FEW HOURS OF LIGHT SNOW WITH MINOR SUB-ADVISORY
AMOUNTS...EXCEPT IN THE OKANOGAN VALLEY WHERE 2 TO 4 INCHES IS
MORE LIKELY DUE TO AN EXTENDED PERIOD OF PRECIPITATION MUCH CLOSER
TO THE FILLING OLD SURFACE LOW. THUS THE EXISTING SLEW OF WINTER
WEATHER HIGHLIGHTS WILL BE TINKERED AND REFINED TO INCLUDE NEW
ADVISORIES FOR THE OKANOGAN VALLEY AND HIGHLANDS AS WELL AS THE
BLUE MOUNTAINS.
ON TUESDAY STEADY SNOW WILL TAPER OFF EARLY IN THE
MORNING...EXCEPT FOR CONTINUING OROGRAPHICALLY INDUCED HEAVY SNOW
SHOWERS IN THE IDAHO PANHANDLE MOUNTAINS. HOWEVER...THE REGION
WILL BE UNDER THE COLD POOL ALOFT OF THE PARENT TROUGH THUS
CREATING A RISK OF HIT AND MISS SNOW SHOWERS OVER THE EASTERN
THIRD OF THE FORECAST AREA ANY OF WHICH COULD LAY DOWN ANOTHER
INCH OR SO DURING THE DAY. CYCLOGENESIS EAST OF THE DIVIDE WILL
ALSO PRODUCE A MODERATELY STRONG PRESSURE GRADIENT PROMOTING
BREEZY CONDITIONS WHICH WILL ADD THE THREAT OF BLOWING AND
DRIFTING FRESH SNOW IN EXPOSED AREAS. WITH THIS WELL MIXED
ATMOSPHERE...THERE IS A POSSIBILITY ADIABATIC COMPRESSION WILL
ALLOW MANY VALLEY LOCATIONS TO TOP THE FREEZING MARK FOR HIGH
TEMPERATURES. /FUGAZZI
WEDNESDAY AND THURSDAY...A SECOND POTENTIALLY SIGNIFICANT WINTER STORM
WILL ARRIVE WEDNESDAY AFTERNOON AND LINGER THROUGH THURSDAY. THE
MODELS ARE IN FAIR AGREEMENT WITH THE TIMING AND THE TRACK OF THE
SYSTEM THAT IS CURRENTLY NORTHWEST OF HAWAII. THE 12Z RUNS OF ECMWF
AND NAM ARE SLIGHTLY MORE AMPLIFIED WITH THE 500MB TROUGH BY
12Z...BUT ALL THE MODELS FORECAST THE FORMATION OF A SURFACE LOW
ON THE OCCLUSION NEAR THE MOUTH OF THE COLUMBIA RIVER BETWEEN 00Z
AND 06Z THURSDAY. THIS SECONDARY LOW IS FORECAST TO TRACK ACROSS
THE PALOUSE BEFORE SHEARING OUT THURSDAY EVENING. THERE IS A
SCATTERING OF DIFFERENT SURFACE LOW TRACKS FROM THE 12Z GFS
ENSEMBLES...BUT THE MAJORITY AGREE THAT THE LOW WILL TRACK ROUGHLY
ALONG THE OREGON/WASHINGTON BORDER. AT THIS TIME IT APPEARS THAT
MUCH OF CENTRAL AND EASTERN WASHINGTON WILL UNDERGO A 6 TO 12 HOUR
PERIOD OF STRONG ISENTROPIC LIFT WITH BETWEEN MIXING RATIOS
BETWEEN 2 AND 3 G/KG IN THE DENDRITIC LAYER. DURING THE INITIAL
SURGE (00Z-06Z) THE OPERATIONAL GFS ADVERTISES A COUPLED JET AT
250MB. ALL OF THESE PARAMETERS POINT TOWARD A POTENTIALLY HEAVY
SNOW EVENT ALONG AND SOUTH OF HIGHWAY 2. PRELIMINARY QPF ESTIMATES
FROM THE GFS AND NAM POINT TOWARD THE POTENTIAL FOR 4 TO 7 INCHES
OF SNOW FROM RITZVILLE TO PULLMAN...WITH HEAVY SNOW WARNING
AMOUNTS AS FAR NORTH AS SPOKANE AND COEUR DALENE. THE MOUNTAINS
OF THE IDAHO PANHANDLE MAY RECEIVE MORE...BUT AT THIS POINT THIS
STRONGLY ISENTROPIC EVENT WILL PROBABLY SPREAD THE SNOW FAIRLY
EVENLY BETWEEN MOUNTAINS AND LOWLANDS. WINTER WEATHER HIGHLIGHTS
WILL LIKELY BE ISSUED AFTER THE PASSAGE OF MONDAY NIGHTS SNOW
STORM. /GKOCH
FRIDAY THROUGH MONDAY...LONGWAVE PATTERN MAKES SOME VERY INTERESTING
CHANGES DURING THIS TIME INTERVAL. FRIDAY STARTS OUT WITH A LARGE
LONGWAVE RIDGE STILL MAINTAINED OFF THE COAST THAT IS PINCHED UP AND
NARROWED AS IT REACHES NORTHWARD TO ALASKA...AND DIRECTLY IMPINGED
UPON ITS EAST SIDE IS A LARGE LONGWAVE TROF WHICH ENCOMPASSES JUST
ABOUT ALL OF CANADA AND EXTENDS SOUTHWARD THROUGH ENOUGH OF THE
CONUS TO SQUASH THE 500MB HEIGHT FIELD INTO A FLAT ZONAL FLOW THERE
FOR QUITE A SPELL. THIS SET UP OPENS THE DOOR FOR COOLER...BUT NOT
QUITE ARCTIC...CANADIAN AIR TO MIGRATE SOUTHWEST AND INTO EASTERN
WASHINGTON AND NORTHERN IDAHO IF SOME OTHER CONDITIONS ARE MET...
MAINLY THE COOL AIRMASS HAS TO BE DEEP ENOUGH TO SPILL OVER THE
HIGHER MOUNTAINOUS TERRAIN OF EASTERN WASHINGTON AND NORTHERN IDAHO
WHICH ACTS AS A PRETTY GOOD BARRIER AGAINST IT WITH THE EXCEPTION OF
THE LARGER NORTH/SOUTH ORIENTED VALLEYS SUCH AS THE OKANOGAN VALLEY
AND THE PURCELL TRENCH. SHORTWAVES TRAVELING SOUTHWARD IN THIS FLOW
THAT MAY DROP DOWN AND IMPACT EASTERN WASHINGTON AND NORTHERN IDAHO
TYPICALLY DO NOT HAVE A SIGNIFICANT ENOUGH TAP INTO MOISTURE TO ALLOW
FOR HIGHLIGHT-ABLE SNOWFALL AMOUNTS...BUT THEN AGAIN THIS IS A
TRAJECTORY THAT WOULD FAVOR LOCATIONS SOUTH OF PULLMAN DOWN TO THE
CAMAS PRAIRIE AND NEAR LEWISTON AREA WITH PROLONGED CONVECTIVE
SNOWFALL...THAT IS IF SHORTWAVES DO UTILIZE THIS PATH AND HAVE
ENOUGH STRENGTH. WITH THIS SETUP IN MIND TEMPERATURES SHOW A COOLING
TREND...NOT DRASTIC...INTO AT LEAST SATURDAY. FOR SUNDAY AND
BEYOND MODELS ARE STARTING TO SHOW SOME UNIQUE SOLUTIONS AND
ARE FORCING SOME TYPE OF CHANGE WITH EITHER A LARGE SHORTWAVE WITH
GOOD TAP INTO SUBTROPICAL MOISTURE UNDERCUTTING THE RIDGE AND
OVERRUNNING THE COLD AIR IN PLACE (THIS WOULD BE THE OLD 12Z ECMWF)
WHILE OTHER RUNS DELAY THE ONSET OF THIS SYSTEM PAST MONDAY AND/OR
PASS IT FURTHER SOUTH AND AWAY FROM THE AREA...TO ACCOMMODATE THE
VARIABILITY HAVE DECIDED TO SHOW A SLIGHT WARMING TREND
SUNDAY/MONDAY AND HELD OFF ON INCREASE OF POPS TO ACCOMMODATE ANY
STORM APPROACH VIA AN UNDERCUT OF THE RIDGE UNTIL MONDAY NIGHT.
/PELATTI
AVIATION...
A STRONG FRONT WILL MOVE INLAND TONIGHT...AND ALREADY LIGHT SNOW
IS CROSSING THE CASCADES ATTM. THIS SNOW WILL OVERTAKE THE REST
OF THE REGION OVERNIGHT...INITIALLY BREAKING UP THE LOW STRATUS
CEILINGS CURRENTLY OVER A SIGNIFICANT AREA OF ERN WA/N ID...BUT
EVENTUALLY PRODUCING LOWERING VSBYS AND CEILINGS ONCE AGAIN AS THE
SNOW INCREASES IN INTENSITY. ONCE THIS HEAVIER SNOW DEVEOPS...LIFR
CIGS AND VSBYS WILL BE COMMON...WITH THE HIGHEST THREAT AT THE
SPOKANE AREA TAFS. BZ
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 26 35 19 31 25 30 / 100 50 10 30 80 60
COEUR DALENE 28 34 20 31 25 31 / 100 60 10 30 60 60
PULLMAN 30 36 21 33 28 30 / 100 60 10 10 80 70
LEWISTON 32 39 24 37 30 35 / 80 50 20 10 70 80
COLVILLE 26 36 20 30 23 31 / 100 60 10 30 50 40
SANDPOINT 26 33 20 29 24 30 / 100 60 20 20 50 50
KELLOGG 27 31 25 28 26 29 / 100 70 40 20 60 70
MOSES LAKE 26 39 19 34 27 33 / 80 20 10 20 80 50
WENATCHEE 28 38 22 35 29 34 / 80 20 10 20 70 40
OMAK 26 36 17 31 23 33 / 80 30 0 30 60 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...SNOW ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST TUESDAY FOR
LEWIS AND SOUTHERN NEZ PERCE COUNTIES.
HEAVY SNOW WARNING FROM 7 PM THIS EVENING TO 10 AM PST TUESDAY
FOR IDAHO PALOUSE.
HEAVY SNOW WARNING FROM 7 PM THIS EVENING TO 10 AM PST TUESDAY
FOR COEUR DALENE AREA.
HEAVY SNOW WARNING UNTIL 12 PM PST TUESDAY FOR NORTHERN
PANHANDLE.
HEAVY SNOW WARNING FROM 7 PM THIS EVENING TO 4 PM PST TUESDAY
FOR CENTRAL PANHANDLE MOUNTAINS.
WA...SNOW ADVISORY UNTIL 6 AM PST TUESDAY BELOW 3000 FEET FOR
OKANOGAN HIGHLANDS.
SNOW ADVISORY UNTIL 6 AM PST TUESDAY FOR OKANOGAN VALLEY.
SNOW ADVISORY FROM 7 PM THIS EVENING TO 10 AM PST TUESDAY FOR
SPOKANE AREA...WASHINGTON PALOUSE.
SNOW ADVISORY FROM 7 PM THIS EVENING TO 12 PM PST TUESDAY FOR
NORTHEAST BLUE MOUNTAINS.
HEAVY SNOW WARNING UNTIL 6 AM PST TUESDAY FOR NORTHEAST
MOUNTAINS.
&&HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
353 PM PST MON NOV 26 2007
IDZ001>004-027-WAZ031-033-036>038-043-280000-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-WASHINGTON PALOUSE-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
PLUMMER...POTLATCH...GENESEE...KELLOGG...ST. MARIES...PINEHURST...
OSBURN...WALLACE...MULLAN...KAMIAH...CRAIGMONT...NEZPERCE...
WINCHESTER...ANATONE...PEOLA...PULLMAN...COLFAX...ROSALIA...
LA CROSSE...SPOKANE...CHENEY...DAVENPORT...ROCKFORD...COLVILLE...
DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...REPUBLIC...
INCHELIUM...OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...
NESPELEM
353 PM PST MON NOV 26 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.
THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
HEAVY SNOW WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 PM
PST TUESDAY FOR CENTRAL PANHANDLE MOUNTAINS
SNOW ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM PST
TUESDAY FOR WASHINGTON PALOUSE...SPOKANE AREA
HEAVY SNOW WARNING IN EFFECT UNTIL 6 AM PST TUESDAY FOR
NORTHEAST MOUNTAINS
SNOW ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST
TUESDAY FOR LEWIS AND SOUTHERN NEZ PERCE COUNTIES
HEAVY SNOW WARNING IN EFFECT UNTIL 12 PM PST TUESDAY FOR
NORTH IDAHO PANHANDLE
HEAVY SNOW WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
PST TUESDAY FOR COEUR D ALENE AREA...IDAHO PALOUSE
SNOW ADVISORY IN EFFECT UNTIL 6 AM PST TUESDAY BELOW 3000
FEET FOR OKANOGAN HIGHLANDS
SNOW ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 12 PM PST
TUESDAY FOR NORTHEAST BLUE MOUNTAINS
SNOW ADVISORY IN EFFECT UNTIL 6 AM PST TUESDAY FOR OKANOGAN
VALLEY
PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
SEAWSWOTX /WWUS46 KOTX/
.DAY ONE...TONIGHT
A WINTER STORM SYSTEM WILL MOVE THROUGH THE AREA OVERNIGHT
BRINGING SIGNIFICANT SNOW TO THE AREA BY TUESDAY MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER MOIST AND COLD PACIFIC STORM SYSTEM WILL TRACK THROUGH
THE REGION WEDNESDAY NIGHT OR THURSDAY. MODERATE TO HEAVY SNOW
ACCUMULATIONS WILL BE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY.
IDZ026-WAZ032-034-035-041-042-044-280000-
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...LEWISTON...LAPWAI...PECK...CULDESAC...
CLARKSTON...POMEROY...MOSES LAKE...EPHRATA...OTHELLO...QUINCY...
RITZVILLE...GRAND COULEE...ODESSA...WILBUR...COULEE CITY...
WENATCHEE...CHELAN...ENTIAT...CASHMERE...LEAVENWORTH...MAZAMA...
TWISP...WINTHROP...STEHEKIN...CONCONULLY...WATERVILLE...MANSFIELD
353 PM PST MON NOV 26 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
A WINTER STORM SYSTEM WILL MOVE THROUGH THE REGION
TONIGHT...BRINGING SNOW TO THE AREA. HEAVY ACCUMULATIONS ARE NOT
EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER MOIST AND COLD PACIFIC STORM SYSTEM WILL TRACK THROUGH
THE REGION WEDNESDAY NIGHT OR THURSDAY. MODERATE TO HEAVY SNOW
ACCUMULATIONS WILL BE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY.The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, November 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65378.